Alert archive / California / Frost Advisories in 2012

Frost Advisory 18, NWS Medford, OR

May 22, 2012Klamath County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this frost advisory at May 22, 2012, 2:20 PM PDT for Klamath County, Oregon; Modoc County, Siskiyou County, California. It took effect at May 23, 2012, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 22, 2012, 2:20 PM PDT (21:20 UTC)
In effect from
May 23, 2012, 2:00 AM PDT
Expired
May 23, 2012, 7:51 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR

The radar

The Medford radar (KMAX), 90 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WWUS76 KMFR 222120
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
220 PM PDT TUE MAY 22 2012

...FROST EXPECTED WEDNESDAY MORNING...

CAZ084-ORZ029-231500-
/O.UPG.KMFR.FZ.A.0007.120523T1000Z-120523T1400Z/
/O.NEW.KMFR.FR.Y.0018.120523T0900Z-120523T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS
220 PM PDT TUE MAY 22 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT WEDNESDAY.
THIS REPLACES THE FREEZE WATCH...WHICH IS NO LONGER IN EFFECT.


* TEMPERATURES...32 TO 35 DEGREES FOR MOST LOCATIONS. IT WILL BE
  COLDER IN A FEW OF THE USUALLY COLDER LOCATIONS SUCH AS
  CHILOQUIN...MACDOEL...AND MT HEBRON...WHERE TEMPERATURES WILL
  FALL TO BETWEEN 28 AND 31 DEGREES.

* TEMPERATURE INVERSION...THERE WILL BE AN INVERSION SO
  TEMPERATURES WILL BE WARMER ABOVE THE SURFACE LAYER.

* TIMING...2 AM TO 8 AM.

* LOCATIONS INCLUDE: KLAMATH FALLS...TULELAKE...DORRIS...ALTAMONT
  ...CHILOQUIN...MACDOEL...AND MT HEBRON.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

BTL
2 follow-up statements
337 
WWUS76 KMFR 230913
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
213 AM PDT WED MAY 23 2012

...FROST EXPECTED THIS MORNING AND THURSDAY MORNING...

CAZ084-ORZ029-232315-
/O.NEW.KMFR.FR.Y.0019.120524T0900Z-120524T1500Z/
/O.CON.KMFR.FR.Y.0018.000000T0000Z-120523T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS
213 AM PDT WED MAY 23 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY. A
FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. 

* TEMPERATURES...32 TO 35 DEGREES FOR MOST LOCATIONS. IT WILL BE 
  COLDER IN A FEW OF THE USUALLY COLDER LOCATIONS SUCH AS 
  CHILOQUIN...MACDOEL...AND MT HEBRON...WHERE TEMPERATURES WILL 
  FALL TO BETWEEN 28 AND 31 DEGREES. 

* TEMPERATURE INVERSION...THERE WILL BE AN INVERSION SO 
  TEMPERATURES WILL BE WARMER ABOVE THE SURFACE LAYER.

* TIMING...2 AM TO 8 AM.

* LOCATIONS INCLUDE: KLAMATH FALLS...TULELAKE...DORRIS...
  ALTAMONTCHILOQUIN...MACDOEL...AND MT HEBRON.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

SK
582 
WWUS76 KMFR 231451
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
751 AM PDT WED MAY 23 2012

...FROST EXPECTED THURSDAY MORNING...

CAZ084-ORZ029-232300-
/O.CAN.KMFR.FR.Y.0018.000000T0000Z-120523T1500Z/
/O.CON.KMFR.FR.Y.0019.120524T0900Z-120524T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS...ALTAMONT...
KLAMATH FALLS
751 AM PDT WED MAY 23 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE FROST
ADVISORY FOR THIS MORNING. A FROST ADVISORY REMAINS IN EFFECT FROM 
2 AM TO 8 AM PDT THURSDAY.

* TEMPERATURES...32 TO 36 DEGREES FOR MOST LOCATIONS.

* TEMPERATURE INVERSION...THERE WILL BE AN INVERSION SO 
  TEMPERATURES WILL BE WARMER ABOVE THE SURFACE LAYER.

* TIMING...2 AM TO 8 AM.

* LOCATIONS INCLUDE: KLAMATH FALLS...TULELAKE...DORRIS... 
  ALTAMONT...CHILOQUIN...MACDOEL...AND MT HEBRON.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at May 22, 8:59 AM PDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 22, 8:59 AM PDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
859 AM PDT TUE MAY 22 2012

.DISCUSSION...
NO UPDATES WILL BE MADE TO THE FORECAST THIS MORNING. A NEW
FRONTAL BOUNDARY ARRIVING AT THE COAST AROUND NOON TODAY WILL GIVE
RISE TO SHOWERS ACROSS THE AREA TODAY. MOST OF THE PRECIPITATION
WILL BE ALONG AND NEAR THE COAST AND COAST RANGE TODAY, AS WELL AS IN
THE UMPQUA BASIN. SHOWERS WILL AFFECT OTHER PARTS OF THE WEST SIDE
AND EXTREME NORTHERN CALIFORNIA AND THE OREGON EAST SIDE, BUT RAIN
WILL BE MEASURABLE IN ONLY SOME OF THESE AREAS. A SIMILAR
PATTERN WILL CONTINUE THROUGH THURSDAY, WITH BREEZY CONDITIONS
SOUTH OF THE AREAS OF RAINFALL.

ON FRIDAY A LOW DROPPING SOUTH THROUGH THE AREA IS LIKELY TO
RESULT IN A MORE ORGANIZED AREA OF RAIN OUTSIDE OF THE COAST AND
UMPQUA BASIN. DETAILS ARE STILL UNCERTAIN REGARDING WHERE THIS
RAIN WILL FALL, BUT IT APPEARS MOST LIKELY OVER PORTIONS OF THE
EAST SIDE.

CURRENT GUIDANCE SUPPORTS TEMPERATURES RETURNING TO NEAR NORMAL
CONDITIONS FOR THE HOLIDAY WEEKEND. WE WILL LOOK INTO THIS FURTHER
TODAY TO CONFIRM. BTL

&&

.AVIATION...
PLEASE NOTE...MEASURED OBSERVATIONS AT NORTH BEND WILL NOT BE
AVAILABLE FROM TUESDAY MAY 22ND THROUGH THURSDAY MAY 24TH. MANUAL
OBSERVATIONS WILL BE TAKEN DURING THIS TIME...BUT THEY WILL BE
ESTIMATES AND OBSERVATIONS WILL NOT BE AVAILABLE FROM 9 PM PDT
UNTIL 7 AM PDT.

COASTAL MVFR CONDITIONS AND MOUNTAIN OBSCURATIONS ACROSS THE
FORECAST AREA WILL CONTINUE THROUGH TODAY. CEILINGS SHOULD STAY
JUST ABOVE MVFR OVER WEST SIDE VALLEYS. EAST OF THE CASCADES...INCREASING
SURFACE WINDS WILL GENERATE INCREASED TURBULENCE THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 258 AM PDT TUE MAY 22 2012/

DISCUSSION...AFTER MEDFORD REGISTERED THE MOST DAILY RAINFALL IN
NEARLY A MONTH...AT 0.15 INCHES...A COOL...CLOUDY...AND GENERALLY
UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH TOMORROW AS A
FRONTAL BOUNDARY LINGERS OVER THE FORECAST AREA. THIS WILL BE
FOLLOWED BY AN UPPER LOW THURSDAY INTO FRIDAY THAT WILL PROVIDE
ADDITIONAL INGREDIENTS FOR SHOWERS. DAYTIME HIGH TEMPERATURES ARE
EXPECTED TO BE 5 TO 10 DEGREES BELOW NORMAL THROUGH FRIDAY.

TODAY...A SHORTWAVE AND UPGLIDE AT THE 300K ISENTROPE WILL
GENERATE PLENTY OF CLOUDS AND A ROUND OF LIGHT TO MODERATE
RAIN...MOSTLY ALONG AND WEST OF THE CASCADES. ADDITIONALLY...TODAY
WILL BE BREEZY EAST OF THE CASCADES. THE 18Z GFS SUGGESTED WINDY
CONDITIONS...AND THE SUBSEQUENT RUN CAME MORE IN LINE WITH THE 00Z
NAM...SO A CONSENSUS OF MODELS AND VERIFICATION OF TODAY'S
OBSERVATIONS YIELDED FORECAST WIND SPEEDS JUST BELOW ADVISORY
CRITERIA.

PRECIPITATION WILL DIMINISH OVERNIGHT AND REMAIN SPARSE ON
WEDNESDAY...INCREASING AGAIN THURSDAY AS AN UPPER LOW DIGS FROM
NORTH TO SOUTH ALONG THE COAST. 850MB TEMPERATURES WILL BOTTOM OUT
NEAR 1C WEDNESDAY AND THURSDAY MORNINGS...AND A FREEZE WATCH AT
NPWMFR HAS BEEN ISSUED FOR WEDNESDAY MORNING EAST OF THE CASCADES.
AT THIS TIME...CLOUDS WILL LIKELY BE TOO PREVALENT WEST OF THE
CASCADES FOR WIDESPREAD FROST OR FREEZE IN THE VALLEYS.
HOWEVER...SKY COVER WILL NEED TO BE ANALYZED THE NEXT FEW DAYS TO
FINE TUNE THE TEMPERATURE FORECASTS. THE AIR MASS IS AT ITS
COLDEST ON THURSDAY MORNING...SO EFFORTS WILL BE FOCUSED
PRIMARILY ON THIS TIMEFRAME. INSTABILITY ON THURSDAY PER TONIGHT'S
MODELS DOES NOT SUPPORT ADDING THUNDERSTORMS...BUT IT IS MARGINAL
AND WILL NEED TO BE LOOKED AT IN FURTHER SHIFTS FOR ANY TREND
TOWARDS INCREASED INSTABILITY.

ONCE THE UPPER LOW DIGS SOUTH ON FRIDAY...THE GFS...NAM...GEM...AND
ECMWF ALL PINPOINT LAKE AND MODOC COUNTY FOR SUBSTANTIAL
PRECIPITATION. TYPICALLY...NORTHERLY FLOW BEHIND LOWS FAVOR THESE
LOCATIONS...SO THE SOLUTIONS SEEM REASONABLE. THEREFORE...HAVE
BUMPED UP POPS AND QPF IN THIS AREA FOR FRIDAY MORNING.

A DRYING AND WARMING TREND IS EXPECTED OVER THE WEEKEND INTO EARLY
NEXT WEEK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     ORZ029.

CA...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR
     CAZ084.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PDT THIS EVENING FOR
     PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM PDT THIS
     EVENING FOR PZZ350-356-370-376.

BTL/SK
Hazardous weather outlook, May 22, 2:03 PM PDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
203 PM PDT TUE MAY 22 2012

CAZ084-ORZ029-222215-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
203 PM PDT TUE MAY 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 22, 8:39 AM PDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
839 AM PDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     HEAVY RAIN       5 NNW BROOKINGS         42.12N 124.32W
05/22/2012  M1.88 INCH       CURRY              OR   TRAINED SPOTTER

            IN 24 HOURS ENDING AT 0800 PDT.

&&

STOCKTON

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:05 PM PDTSmall Craft Advisory for WindsMFR18 hr
May 21, 11:05 PM PDTSmall Craft Advisory for Hazardous SeasMFR27 hr
May 22, 2:58 AM PDTFreeze WatchMFRKlamath11 hr

Nearby

Frost Advisories in California, 2012Frost Advisories in Oregon, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.